For healthcare professionals

Sgarbossa criteria calculator

Left bundle branch block and ventricular pacing change the ST segment, which can hide a heart attack on the ECG. The Sgarbossa criteria score three ST-segment findings, and the Smith-modified rule replaces the fixed 5 mm cut-off with a ratio to the S wave. This tool is written for clinicians reading an ECG and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Chest pain, trouble breathing or confusion: call 911 now.General safety advice (not part of the published score/formula). Do not wait for an ECG reading.

ECG findings

For a 12-lead ECG with left bundle branch block or a ventricular paced rhythm. Concordant means the ST segment moves in the same direction as the main QRS deflection; discordant means the opposite direction. Nothing you enter leaves this page.

Concordant ST elevation 1 mm or more (in a lead with a mainly positive QRS)
Concordant ST depression 1 mm or more in V1, V2 or V3
Discordant ST elevation 5 mm or more (in a lead with a mainly negative QRS)

Optional, for the Smith-modified rule: the lead with the most discordant ST elevation.

Result appears here

What you will see

The weighted Sgarbossa score from 0 to 10 with the points for each finding, and the Smith-modified result if you enter the ST/S values.

Educational only, not medical advice. Not a diagnosis. Decisions belong to the treating team.

Source

The criteria by Sgarbossa EB and colleagues, New England Journal of Medicine 1996, and the modified rule by Smith SW and colleagues, Annals of Emergency Medicine 2012, with the definitions and points as printed in two open access reviews (CC BY 4.0): Grimes and Maria, Academic Emergency Medicine 2026 (Table 4), and Mashiah and colleagues, Medicina 2026. The tests check each criterion, the 3-point cut-off and the 0.25 ratio edge.

Validated in

Adults with acute symptoms and left bundle branch block or a ventricular paced rhythm on the ECG. We do not describe the original cohorts, because the 1996 and 2012 papers are not open access. Grimes and Maria report that a 2025 systematic review and meta-analysis found the Smith-modified criteria more sensitive than the original criteria in left bundle branch block (84% vs. 40%), with specificity of 93% vs. 97%.

Limits

The original weighted criteria are specific but miss many occlusions, so a score under 3 does not rule out acute myocardial infarction. Grimes and Maria note that, in a ventricular paced rhythm, the modified rule applies the concordant ST depression criterion to V1 to V6. Mashiah and colleagues write the ratio as ST elevation of 1 mm or more with an ST/S ratio of -0.25 or lower (the S wave is negative); this tool enters both as positive millimetres, so the cut-off is 0.25 or more. Grimes and Maria note that diagnostic accuracy varies with the exact test definition, so small differences in measurement near a cut-off can change the result.

The criteria

Weighted Sgarbossa criteria, as printed in Grimes and Maria 2026, Table 4 (Grimes 2026) (Sgarbossa 1996):

A total of 3 or more is positive (Grimes 2026). So either concordant finding alone is positive, while discordant ST elevation alone (2 points) is not.

Smith-modified Sgarbossa rule: concordant ST elevation of 1 mm or more, or concordant ST depression of 1 mm or more in V1 to V3, or discordant ST elevation with an ST/S ratio of 25% or more (Grimes 2026) (Smith 2012). Mashiah and colleagues give the third part as discordant ST elevation of 1 mm or more with an ST/S ratio of -0.25 or lower (Mashiah 2026). Any one finding is enough.

Worked example: no concordant ST elevation (0), ST depression of 1.5 mm in V2 (3) and discordant ST elevation of 4 mm (0) give a weighted score of 3, positive. If that 4 mm elevation follows an S wave 12 mm deep, the ratio is 0.33, which also meets the modified rule.

Reading the result

Grimes and Maria note that some guidelines treat the weighted Sgarbossa and Smith-modified criteria as equivalent to ST elevation myocardial infarction (Grimes 2026). The two versions differ only in the third criterion, and that change raises sensitivity a great deal with little loss of specificity (Grimes 2026). Mashiah and colleagues advise applying the proportional criteria rather than calling these ECGs uninterpretable (Mashiah 2026). Because the original criteria are insensitive, a negative result does not exclude acute coronary occlusion (Grimes 2026).

Related tools

For adults in the emergency department with chest pain, use the HEART score calculator; once unstable angina or NSTEMI is diagnosed, the TIMI risk score. To correct the QT interval for heart rate, use the QTc calculator. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Sgarbossa EB, Pinski SL, Barbagelata A, Underwood DA, Gates KB, Topol EJ, Califf RM, Wagner GS. Electrocardiographic diagnosis of evolving acute myocardial infarction in the presence of left bundle-branch block. GUSTO-1 Investigators. N Engl J Med. 1996;334(8):481-487. doi:10.1056/NEJM199602223340801. PMID 8559200. Original criteria (cited, not quoted). pubmed.ncbi.nlm.nih.gov/8559200/
  2. Smith SW, Dodd KW, Henry TD, Dvorak DM, Pearce LA. Diagnosis of ST-elevation myocardial infarction in the presence of left bundle branch block with the ST-elevation to S-wave ratio in a modified Sgarbossa rule. Ann Emerg Med. 2012;60(6):766-776. doi:10.1016/j.annemergmed.2012.07.119. PMID 22939607. Modified rule (cited, not quoted). pubmed.ncbi.nlm.nih.gov/22939607/
  3. Grimes AP, Maria SJ. Evidence for electrocardiographic patterns identifying acute coronary occlusion in non-ST-elevation acute coronary syndromes: a scoping review. Acad Emerg Med. 2026;33(8):e70389. doi:10.1111/acem.70389. PMID 42543734. Open access (CC BY 4.0). Table 4 (LBBB and ventricular paced rhythm criteria) and text. pmc.ncbi.nlm.nih.gov/articles/PMC13429945/
  4. Mashiah G, Elbassel R, Zornitzki L. Occlusive myocardial infarction: a practical review of STEMI-negative coronary occlusion in acute coronary syndromes. Medicina (Kaunas). 2026;62(10):1843. doi:10.3390/medicina62101843. PMID 42942374. Open access (CC BY 4.0). Modified Sgarbossa definition (table) and text. pmc.ncbi.nlm.nih.gov/articles/PMC13707315/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.